Iowa, 2022Extreme Cold and Cold in Iowa, January 5 to 6, 2022
January 5 to 6, 2022 · NWS FSD · 11 events in 11 counties and zones
Behind a departing winter system, a strong arctic high settled into the region. Winds gusted to 45 to 60 mph as temperatures plummeted on the evening of January 4 into January 5.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Behind a departing winter system, a strong arctic high settled into the region. Winds gusted to 45 to 60 mph as temperatures plummeted on the evening of January 4 into January 5. Northerly winds stayed steady and brisk into January 6th, as air temperatures dropped into the single digits and teens below zero. Wind chills colder than 20 below zero lasted for up to three days at many locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 4, 10:50 PM CST, 3 hours 10 minutes earlier.
Area forecast discussion, Jan 4, 10:50 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1050 PM CST Tue Jan 4 2022
.SHORT TERM...(This Evening through Wednesday)
Issued at 324 PM CST Tue Jan 4 2022
Main focus tonight is on incoming light snow and strong northwest
winds moving in behind a passing cold front. Although very few
models depict precipitation south of the Hwy 14 corridor, model
soundings generally support a 700-900 mb WCB saturated layer
wrapping behind the strengthen mid level wave tracking through the
Dakotas and MN/WI tonight. Despite a drier near sfc layer, DGZ
saturation should be sufficient enough to produce up to a half
inch of snow near and north of the I-90 corridor this evening.
Further north near the Buffalo Ridge in southwest MN, expect the
highest snowfall amounts, upwards of one inch where saturation
will be maintained longest.
Of greater concern is CAA mixing strong northwest winds down a few
hours behind the sfc cold front late this afternoon through tonight.
In western and central SD, wind gusts of 40 to 65 mph are being
observed this afternoon. Am expecting these gusts mainly 40 to 55
mph to spread in from the west overnight, really ramping up a few
hours behind the cold frontal passage. Bumped up winds and wind gusts
to better align with HRRR/CONSShort guidance.
No changes were needed to the current Winter Weather Advisory, which
focuses on the area where visibility is expected to drop to one mile
or lower at times during the few-hour period where snow falls into
tonight's strong wind gusts. Further south, continued with the Wind
Advisory where very little to no snow is expected but the strongest
wind gusts are most likely.
Late tonight, focus transitions to plummeting temperatures and
dangerous wind chills. Wind chills will drop into the 20s and 30s
after midnight, continuing through much of Wednesday morning.
Expanded the Wind Chill Advisory to cover the entire region
through mid day. Wednesday will be much colder than today as we
remain in breezy northwest winds and CAA persists. Highs should
only reach the single digits, forcing wind chills to stay mostly
in the teens and 20s below even in the "warmer" afternoon hours.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 324 PM CST Tue Jan 4 2022
Our Arctic blast is poised to persist through Friday morning,
continuing to spread dangerous cold across the Northern and
Central Plains. Breezy northwest winds linger on Wednesday night
at 10 to 20 mph with gusts up to 30 mph as Arctic high pressure
builds into the Northern Plains. Even colder air surges in
Wednesday night with CAA following another (dry) passing shortwave
in northwest flow aloft. Fortunately lingering cloudiness should
somewhat cap how far temperatures can fall overnight, but this
pattern still results in temperatures dropping to the single
digits to teens below zero. Combined with breezy northwest winds,
expect wind chills to fall into the 20s to 30s below by early
Thursday morning.
With the coldest air surging into the region on Thursday,
temperatures may not rise above zero for areas near and north of I-
90. Wind chills will be coldest Thursday morning, remaining in the
20s to 30s below until at least mid day. Make sure to bundle up with
multiple layers and limit outdoor time if you're out and about
Thursday.
Winds will weaken as sfc high pressure builds through Thursday, so
by Thursday late afternoon, wind chills will have improved some.
Although temperatures start to moderate some Thursday night, wind
chills will still drop into the teens to 20s below again as
southerly winds increase heading into Friday morning.
Heading into Friday, the region will finally see relief from the
bitter cold as strong WAA develops ahead of a progressive longwave
trough in the West. Though confidence in the details is low, a weak
wave may brush by SD/NE into IA via the WAA regime and bring a
period of light snow Thursday night. And although breezy
southerly winds will make a cold start to the day, Friday's highs
will peak around 20 degrees warmer than Thursday's. Should be even
warmer on Saturday before another cooldown heading into Sunday
via passing upper troughing.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1040 PM CST Tue Jan 4 2022
Strong northwesterly winds continue through the period. Winds
overnight will gust up to 45 knots, with isolated higher gusts.
Sustained winds will remain between 20 and 30 knots. Winds slowly
taper off through Wednesday, although still gust around 25-35
knots through the evening hours.
Snow and isolated blowing snow continue tonight, mainly for areas
along and north of I-90. This, as well as stratus across the
area, is leading to MVFR and isolated lower conditions. Do expect
visibility to improve as snow diminishes. Ceilings are expected to
improve somewhat; however, majority of model guidance hints that
a stratus deck around 2000 to 3500 ft could linger through
Wednesday for most of the area. Have erred on the side of optimism
for now with Wednesday's ceilings, leaning toward mostly low end
VFR.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until noon CST Wednesday for SDZ070-071.
Wind Chill Advisory until noon CST Wednesday for SDZ040-055-056-
061-062-066-067-070-071.
Wind Advisory until 6 AM CST Wednesday for SDZ050-063>065-068-
069.
Wind Chill Advisory until noon CST Wednesday for SDZ038-039-050-
052>054-057>060-063>065-068-069.
Winter Weather Advisory until midnight CST tonight for SDZ040-
055-056-061-062-066-067.
MN...Wind Chill Advisory until noon CST Wednesday for MNZ071-072-080-
081-089-090-097-098.
Winter Weather Advisory until midnight CST tonight for MNZ071-
072-080-081-089-090-097-098.
IA...Wind Advisory until noon CST Wednesday for IAZ020>022-031-032.
Wind Chill Advisory until noon CST Wednesday for IAZ001>003-
012>014-020>022-031-032.
Winter Weather Advisory until midnight CST tonight for
IAZ001>003-012>014.
NE...Wind Advisory until noon CST Wednesday for NEZ013-014.
Wind Chill Advisory until noon CST Wednesday for NEZ013-014.
&&
SHORT TERM...BP
LONG TERM...BP
AVIATION...SGHazardous weather outlook, Jan 4, 5:55 PM CST, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
555 PM CST Tue Jan 4 2022
SDZ038-039-052>054-057>060-060000-
Beadle-Kingsbury-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson-
555 PM CST Tue Jan 4 2022
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.
.DAY ONE...Tonight.
Light snow paired with northwesterly winds gusting up to 50 mph will
lead to reduced visibility through this evening. Total snow
accumulation less than an inch. Falling temperatures and strong winds
overnight lead to dangerous wind chills as low as 30 below.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Dangerous wind chills continue through at least Thursday night, with
the coldest wind chills on Wednesday night and Thursday morning.
Wind chills Thursday morning could reach near 35 below.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ040-055-056-
061-062-066-067-060000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Lincoln-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Brookings-Lake-Moody-McCook-Minnehaha-
Turner-
555 PM CST Tue Jan 4 2022
This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, east central South Dakota and southeast South Dakota.
.DAY ONE...Tonight.
Light snow paired with northwesterly winds gusting up to 50 mph will
lead to reduced visibility through this evening. Total snow
accumulation less than an inch, with the highest amounts possible
across southwestern Minnesota. Falling temperatures and strong winds
overnight lead to dangerous wind chills as low as 30 below.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Dangerous wind chills continue through at least through Thursday
night, with the coldest wind chills on Wednesday night and Thursday
morning. Wind chills Thursday morning could reach near 30 below.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ020>022-031-032-NEZ013-014-SDZ070-071-060000-
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Clay-Union-
555 PM CST Tue Jan 4 2022
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.
.DAY ONE...Tonight.
Northwesterly winds gusting to 55 mph. Wind chills overnight drop to
near 25 below. A brief burst of light snow is possible through the
evening and into the early overnight, which could cause reductions in
visibility.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Dangerous wind chills continue through at least Thursday night, with
the coldest wind chills on Wednesday night and Thursday morning.
Wind chills Thursday morning could reach near 30 below.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ050-063>065-068-069-060000-
Gregory-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
555 PM CST Tue Jan 4 2022
This Hazardous Weather Outlook is for south central South Dakota
and southeast South Dakota.
.DAY ONE...Tonight.
Northwesterly winds gusting to 55 mph. Wind chills overnight drop to
near 30 below. A brief burst of light snow is possible through the
evening and into the early overnight, which could cause reductions in
visibility.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Dangerous wind chills continue through at least Thursday night, with
the coldest wind chills on Wednesday night and Thursday morning.
Wind chills Thursday morning could reach near 30 below.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Cold/Wind Chill, Sioux
- When
- January 5, 2:00 AM CST to January 6, 2:00 PM CST
- Where
- Sioux forecast zone
- Reported by
- AWOS
- Coordinates
- 43.083, -96.178 (the zone’s center; the record gives no point)
Wind chills dropped very briefly as low as -36F at site KSXK near Maurice, with -32F at mesonet site RTNI4 and -30F at personal weather station FW6032 in Hawarden.
Cold/Wind Chill, Buena Vista
- When
- January 5, 6:00 AM CST to January 6, 1:00 PM CST
- Where
- Buena Vista forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
Wind chills dropped as low as -33F at KSLB near Storm Lake and -31F at mesonet site RSLI4 2 miles northeast of Truesdale.
Cold/Wind Chill, Plymouth
- When
- January 5, 7:00 AM CST to January 6, 12:00 PM CST
- Where
- Plymouth forecast zone
- Reported by
- RAWS
- Coordinates
- 42.738, -96.214 (the zone’s center; the record gives no point)
Wind chills dropped as low as -30F at site BKTI4 4 miles south-southeast of Westfield and -28F at site KLRJ near Le Mars.
Cold/Wind Chill, O'Brien
- When
- January 6, 2:00 AM CST to 2:00 PM CST
- Where
- O'Brien forecast zone
- Reported by
- AWOS
- Coordinates
- 43.084, -95.625 (the zone’s center; the record gives no point)
Wind chills dropped as low as -34F at site KSHL near Sheldon.
Cold/Wind Chill, Clay
- When
- January 6, 3:00 AM CST to 12:00 PM CST
- Where
- Clay forecast zone
- Reported by
- ASOS
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
Wind chills dropped as low as -32F at site KSPW 3 miles west-northwest of Spencer.
Cold/Wind Chill, Cherokee
- When
- January 6, 4:00 AM CST to 1:00 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.736, -95.624 (the zone’s center; the record gives no point)
Wind chills dropped as low as -33F at mesonet site MCSI4 10 miles south of Marcus and -28F at KCKP near Cherokee.
Cold/Wind Chill, Woodbury
- When
- January 6, 5:00 AM CST to 12:00 PM CST
- Where
- Woodbury forecast zone
- Reported by
- ASOS
- Coordinates
- 42.390, -96.045 (the zone’s center; the record gives no point)
Wind chills dropped as low as -33F at KSUX near Sergeant Bluff and -32F at mesonet site RSCI4 near Moville.
Cold/Wind Chill, Ida
- When
- January 6, 5:00 AM CST to 12:00 PM CST
- Where
- Ida forecast zone
- Reported by
- AWOS
- Coordinates
- 42.387, -95.513 (the zone’s center; the record gives no point)
Wind chills dropped as low as -33F at KSLB near Storm Lake and and -32F at mesonet site RSCI4 near Moville.
Extreme Cold/Wind Chill, Osceola
- When
- January 6, 7:00 AM CST to 11:00 AM CST
- Where
- Osceola forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.379, -95.624 (the zone’s center; the record gives no point)
Wind chills dropped as low as -37F at mesonet site SBEI4 7 miles southwest of Ocheyedan.
Extreme Cold/Wind Chill, Lyon
- When
- January 6, 8:00 AM CST to 11:00 AM CST
- Where
- Lyon forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.381, -96.210 (the zone’s center; the record gives no point)
Wind chills dropped as low as -37F at mesonet site DONI4 3 miles east-northeast of Doon.
Extreme Cold/Wind Chill, Dickinson
- When
- January 6, 8:00 AM CST to 10:00 AM CST
- Where
- Dickinson forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.378, -95.151 (the zone’s center; the record gives no point)
Wind chills dropped as low as -36F at personal weather station EW9051 in Spirit Lake and at a mesonet site at Whapeton.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in New Jersey, January 5, 20221 death · 8 injured · 17 events
- Winter Storm and Heavy Snow in Washington, January 5 to 7, 20221 injured · $25,000 · 56 kt wind · 13 events
- Winter Weather in Connecticut, January 5, 20222 injured · 2 events
- High Surf in Hawaii, January 5 to 7, 202215 events
- Winter Weather in New York, January 5, 20221 injured · 5 events
- Winter Storm in Michigan, January 5 to 7, 202211 events
- Winter Storm and Avalanche in Montana, January 5 to 8, 202210 events
- High Wind in Nevada, January 5, 202261 kt wind · 9 events
- Winter Weather in Wisconsin, January 5, 20228 events
- High Wind in Colorado, January 5, 202261 kt wind · 7 events
- Winter Weather in New York, January 5, 20226 events
- Winter Weather in Kansas, January 5 to 6, 20226 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1005486, 1005518, 1005498, 1005483, 1005475, 1005504, 1005527, 1005531, 1005448, 1005437, 1005472.